Hail, Dodge
- When
- May 7, 6:11 AM CST
- Where
- Dodge County, 1.21 mi NE of Hayfield
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.890, -92.850
Golf ball sized hail was reported in Hayfield.
Thunderstorms developed during the early morning hours of May 7th north of a slowly advancing warm front. These storms produced some large hail across portions of Mower, Dodge and Winona Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the early morning hours of May 7th north of a slowly advancing warm front. These storms produced some large hail across portions of Mower, Dodge and Winona Counties. The largest reported hail was golf ball sized near Waltham (Mower County) and in Hayfield (Dodge County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 7, 5:55 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 655 AM CDT WED MAY 7 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 425 AM CDT WED MAY 7 2014 AT 3 AM...WATCHING 2 AREAS OF CONVECTION. THE FIRST IS LOCATED OVER EAST CENTRAL WISCONSIN. MEANWHILE THE OTHER ONE IS LOCATED BETWEEN SIOUX FALLS SOUTH DAKOTA AND FAIRMONT MINNESOTA. BOTH OF THESE ARE LOCATED ON THE EASTERN EDGE STRONG 700 MB MOISTURE CONVERGENT AREA. IN ADDITION...THEY ARE LOCATED ONE THE NORTHERN PERIPHERY OF 1000 J/KG MOST UNSTABLE CAPE. THE ARW...NMM...HOP WRF AND SPC WRF SUGGEST THAT THE LATTER AREA OF CONVECTION WILL MOVE EAST ALONG THE INTERSTATE 90 CORRIDOR THIS MORNING. EARLIER IN THE NIGHT THE HRRR SUGGESTED A SIMILAR SCENARIO...BUT WITH ITS LATEST RUN IT HAS BACKED AWAY FROM THIS SOLUTION. HOWEVER THIS SCENARIO DOES NOT MAKE A LOT OF SENSE...SO BACKED AWAY FROM FOLLOWING IT. TRENDED THE PRECIPITATION FORECAST FOR TODAY TOWARD A BLEND OF ARW...NMM...HOP WRF AND SPC WRF. HOWEVER I AM A BIT CONCERNED THAT AS IT MOVES EAST THAT THE NOCTURNAL JET WILL WEAKEN AND THAT THE CONVECTION COULD DISSIPATE BEFORE IT GETS INTO OUR AREA. IF THE CONVECTION DOES HAPPEN TO GET INTO OUR AREA...THE SPC RAP SUGGESTS THAT EFFECTIVE SHEAR WILL INCREASE OVER 40 KNOTS THROUGH 07.14Z. THIS COULD RESULT IN THE DEVELOPMEMT OF SOME ELEVATED SUPER CELLS. WE WILL HAVE TO MONITOR THIS OVER THE NEXT COUPLE OF HOURS. FOR LATER THIS MORNING AND AFTERNOON...MANY OF THE MESO MODELS AND AND NAM SUGGEST THAT THE AREA WILL REMAIN DRY. THIS IS A RESULT OF AN ELEVATED MIXED LAYER BEING BROUGHT ISENTROPICALLY OFF OF THE SOUTHERN PLAINS. THIS LAYER FORMS A STRONG 800 TO 600 MB CAP ACROSS THE FORECAST AREA. MEANWHILE THE GFS CONTINUES TO TRY AND DEVELOP STRATIFORM PRECIPITATION BELOW THE CAP. THIS LOOKS VERY UNLIKELY BECAUSE ITS SATURATED THE AIR MASS BELOW 800 MB TOO MUCH. DUE TO THIS...STAYED WITH A DRY FORECAST FOR THE TIME PERIOD. TONIGHT...MANY OF DETERMINISTIC RUNS ARE GENERATING PRECIPITATION ACROSS MUCH OF THE FORECAST AREA. HOWEVER BUFKIT SOUNDINGS CONTINUE TO SHOW A FAIRLY STRONG CAP ALONG AND SOUTH OF INTERSTATE 94. THIS IS GOOD AGREEMENT WITH WHAT SHOWS UP IN THE ARW AND SPC WRF. DUE TO THIS...WENT WITH MUCH LOWER POPS THAN WHAT NORMALLY WOULD BE EXPECTED SOUTH OF INTERSTATE 94. IF THUNDERSTORMS DID DEVELOP...IT LOOKS TO BE SO HIGH /BASES OF 2 TO 3 KM/ THAT YOUR SHEAR IS GREATLY DECREASED TO LESS 25 KNOTS...SO THERE WILL NOT BE SUPERCELLS. HOWEVER THE CAPE PROFILE IS MUCH FATTER THAN THIS MORNING AND THIS COULD POTENTIALLY RESULT IN SOME LARGE HAIL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 425 AM CDT WED MAY 7 2014 ON THURSDAY AND THURSDAY NIGHT...THE 07.00Z MODELS CONTINUE TO SHOW THAT A PLUME OF SUBTROPICAL MOISTURE WILL SURGE NORTHWARD AHEAD OF THE LONG WAVE TROUGH. EMBEDDED WAVES IN THIS FLOW WILL RESULT IN SHOWERS AND THUNDERSTORMS WHICH WILL USE UP MUCH OF THE CAPE PRIOR TO THE ARRIVAL OF A MUCH MORE FAVORABLE SHEAR PROFILE. DUE TO THIS...STILL THINKING THAT THE BEST SEVERE WEATHER THREAT WILL REMAIN WEST OF INTERSTATE 35. WITH THIS PLUME NOT ARRIVING UNTIL MID MORNING...LOWERED THE PRECIPITATION PROBABILITIES BETWEEN 08.12Z AND 08.15Z. FROM SATURDAY NIGHT THROUGH TUESDAY...A SERIES OF SHORT WAVE TROUGHS WILL EJECTED OUT OF THE LONG WAVE OVER THE WESTERN UNITED STATES. THIS WILL BRING ROUND OF SHOWERS AND THUNDERSTORMS INTO THE AREA. WITH STILL SOME TIMING DIFFERENCES AND SUBTLE DIFFERENCES IN THE MODELS...STAYED WITH THE MODEL CONSENSUS. TOWARD THE MIDDLE OF NEXT WEEK...IT LOOKS LIKE THERE WILL BE A PATTERN SHIFT AS THE UPPER LEVEL FLOW BECOMES NORTHWEST AND WEST ACROSS THE EASTERN UNITED STATES. LOOKS LIKE HIGHS MAY RANGE FROM THE UPPER 40S TO MID 50S...AND LOWS WILL RANGE FROM THE MID 30S TO MID 40S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 655 AM CDT WED MAY 7 2014 THROUGH 07.1330Z STRONG TO SEVERE THUNDERSTORMS WILL AFFECT KRST. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL. WITH THE WEAKENING OF THE LOW LEVEL JET...EXPECT THE SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 90 TO DISSIPATE BY 07.15Z. WHILE BOTH THE GFS AND NAM SOUNDINGS SUGGEST MVFR CEILINGS THROUGH TONIGHT. THE RAP SOUNDINGS SHOW THAT CEILINGS WILL REMAIN VFR. LOOKING AT CEILINGS AROUND THE REGION...THE RAP IS VERIFYING THE BEST...SO TRENDED THE TAFS THAT WAY. FOR TONIGHT...THE MESO MODELS SUGGEST THAT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FIRE WELL NORTH OF THE TAF SITES...THUS... WENT DRY WITH VFR CEILINGS. && .HYDROLOGY... ISSUED AT 425 AM CDT WED MAY 7 2014 FLOODING CONTINUES ALONG THE MAIN STEM OF THE MISSISSIPPI RIVER...WITH LOCATIONS CRESTING FROM NORTH MCGREGOR. SHOWERS AND THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT WILL PRODUCE ANYWHERE FROM A HALF INCH TO ONE INCH. THIS WILL LIKELY SLOW THE FALL FOR LOCATIONS NORTH OF MCGREGOR...AND MAY INCREASE CRESTS SLIGHTLY SOUTH OF MCGREGOR. CHECK OUT THE LATEST HYDROLOGIC STATEMENTS FOR THE DETAILS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...BOYNE HYDROLOGY...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 537 AM CDT WED MAY 7 2014 IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 055-081100- MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED- MOWER-FILLMORE-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND- 537 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND MAINLY ALONG AND NORTH OF INTERSTATE 90 THIS MORNING AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THREATS INCLUDE LIGHTNING AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY AND THURSDAY NIGHT...OCCASIONAL THUNDERSTORMS WILL BE SEEN ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THREATS INCLUDE LIGHTNING AND LOCALLY HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS MORNING...AND FROM THURSDAY INTO THURSDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-081100- ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU- LA CROSSE-VERNON-CRAWFORD-GRANT- 537 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND MAINLY ALONG AND NORTH OF INTERSTATE 90 THIS MORNING AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THREATS INCLUDE LIGHTNING AND LOCALLY HEAVY RAIN. FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL LOCATIONS ALONG THE MISSISSIPPI RIVER. CHECK THE LATEST HYDROLOGIC INFORMATION FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON THURSDAY AND THURSDAY NIGHT...OCCASIONAL THUNDERSTORMS WILL BE SEEN ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THREATS INCLUDE LIGHTNING AND LOCALLY HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS. FLOOD WARNINGS WILL CONTINUE FOR SEVERAL LOCATIONS ALONG THE MISSISSIPPI RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS MORNING...AND FROM THURSDAY INTO THURSDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 AM CDT WED MAY 7 2014
WIZ029-071045-
CLARK-
521 AM CDT WED MAY 7 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK COUNTY...
AT 520 AM CDT...A STRONG THUNDERSTORM WAS NEAR HUMBIRD...OR 14 MILES
WEST OF NEILLSVILLE...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
NEILLSVILLE AROUND 545 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHRISTIE...HOG
CORNERS...TIOGA AND SIDNEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4451 9080 4451 9092 4466 9092 4474 9055
4455 9045
TIME...MOT...LOC 1020Z 256DEG 17KT 4459 9089
JWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 542 AM CDT WED MAY 7 2014 MNZ086-094-071200- DODGE-MOWER- 542 AM CDT WED MAY 7 2014 ...STRONG THUNDERSTORMS HEADING FOR NORTHWESTERN MOWER AND DODGE COUNTIES... AT 538 AM CDT...A STRONG THUNDERSTORM WAS 18 MILES SOUTHEAST OF ST. CLAIR...OR 18 MILES SOUTHWEST OF WASECA...MOVING EAST AT 30 MPH. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4407 9305 4411 9271 4368 9269 4369 9304 TIME...MOT...LOC 1038Z 265DEG 28KT 4385 9370 JW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 AM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL 3 W CHRISTIE 44.65N 90.66W
05/07/2014 M0.88 INCH CLARK WI LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED AT HOG CORNERS /INTERSECTION OF
COUNTY ROADS H...O...AND G/.
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 AM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HAIL 1 W LOYAL 44.74N 90.52W
05/07/2014 M0.25 INCH CLARK WI LAW ENFORCEMENT
&&
BOYNESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 625 AM CDT WED MAY 7 2014 MNZ086-094-071145- DODGE-MOWER- 625 AM CDT WED MAY 7 2014 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS HEADING TOWARDS NORTHWESTERN MOWER AND DODGE COUNTIES... AT 621 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM NEAR OWATONNA TO 6 MILES NORTH OF HAYWARD...AND MOVING EAST AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND GUSTY WINDS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... AUSTIN...DODGE CENTER...MANTORVILLE...KASSON...HAYFIELD...WEST CONCORD. IF THE STORMS INTENSIFY A WARNING MAY BE ISSUED SOON FOR DODGE AND MOWER COUNTIES. LAT...LON 4419 9305 4420 9268 4373 9268 4368 9304 TIME...MOT...LOC 1121Z 252DEG 28KT 4412 9322 4374 9324 JW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 AM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM HAIL 2 ENE VEEFKIND 44.71N 90.35W
05/07/2014 M0.75 INCH CLARK WI TRAINED SPOTTER
MUCH OF HAIL WAS 1/2 INCH.
0642 AM HAIL CHRISTIE 44.65N 90.60W
05/07/2014 E0.88 INCH CLARK WI LAW ENFORCEMENT
HAIL COVERING THE GROUND 2 INCHES DEEP. MAINLY PEA TO
NICKEL IN SIZE.
&&
DANBThe Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
6 hail. Local standard time, as filed.
Golf ball sized hail was reported in Hayfield.
Golf ball sized hail fell east of Waltham.
Quarter sized hail fell in Kasson.
Golf ball sized hail fell southeast of St. Charles.
Quarter sized hail fell southeast of Lewiston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511778, 511768, 511896, 511898, 511897, 511786.